Purchase this article with an account.
N.L. Herz, K.R. Wilhelmus, A.Y. Matoba, D.B. Jones; Rapidly Progressive Cataract and Iris Atrophy During Treatment of Acanthamoeba Keratitis . Invest. Ophthalmol. Vis. Sci. 2006;47(13):4754.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
A recent case series suggested that ocular ischemia or toxicity may complicate the course of Acanthamoeba keratitis. We reviewed our experience to identify characteristics in antiprotozoal treatment or disease manifestation that could explain the unusual complications of an acute mature cataract and iris atrophy during Acanthamoeba keratitis.
We reviewed the clinical records of 79 laboratory–confirmed patients with Acanthamoeba keratitis diagnosed and treated from 1974–2005 to determine the incidence of an acute mature cataract and iris atrophy occurring during the first 6 months of therapy.
Four patients developed the abrupt onset of a mature cataract and iris atrophy during the initial 10 weeks of therapy with chlorhexidine and a diamidine. Four other patients developed a mature cataract associated with other ocular complications, including wound leak at the graft–host junction, scleritis, severe iridocyclitis, and progressive corneal necrosis. Five of these eight eyes subsequently developed increased intraocular pressure that required anterior segment surgery. Previous toxicological and pharmacokinetic studies suggest that intraocular levels of antiprotozoal agents have the potential to produce secondary cataract and iris atrophy.
Approximately 10% of patients with Acanthamoeba keratitis may develop a mature cataract within the first six months of antimicrobial therapy. The association with iris atrophy suggests that biguanide or diamidine toxicity, severe anterior segment inflammation, or vasculitic ocular ischemia are potential mechanisms.
This PDF is available to Subscribers Only